Is Rifaximin advisable for a penicillin allergic patient?
Quick rundown on my history.
1. Hypo Thyroid and taking T3/T4 for it for years. Works well.
2. 2012 had a case of the shingles while living in Spain. Treated.
3. Since 2012, health been in decline. Started to become reactive to gluten products upon my return to USA, in 2012. Gradually reduced the gluten and now complete gluten free.
4. Insomnia started to become greater and greater. Started waking up 30mine-1 hour after going to bed with JARRING adrenaline rushes, heart pounding… go back to sleep after a while, then again 30min-1hour.
5. Finally had Corstisol levels tested both tests. Measured off the charts at 11:00 pm, around 11, which explains the jarring and insomnia.
6. Further diagnosed with dysbiosis/leaky gut in lower intestines, as well as Small Intestine Bacteria Overgrowth (SIBO).
7. Was given a variety of supplements and XYZ to help kill the bad bacteria and feed the good. Each time the supplements once reached a certain level caused rashes, and upset stomach/lower intestines, and the insomnia and jarring would get worse… assume this is inflammation in the gut caused by supplements, causing an inflammation response and again spike in cortisol. So had to stop. At one point I ended up in ER due to the rash. Did a treatment of steroids and it fixed the problem, but was not optimal due to SIBO.
8. Down to eating only 10 things that do not cause an inflammatory response in the stomach or intestines. Eggs, Cheese, milk, bacon, etc….
9. Also have 2-3 markers for Chronic Inflammatory Response Syndrome (CIRS). Was exposed to MOLD in the house for a year or so in Spain.
10. Since I was unable to tolerate the supplements for the SIBO/Cortisol/Dysbiosis, the doctor decided to try to treat the SIBO with Refaximin.
11. Took the Refaximin for 10 days. On day 5 I had slight rash on body and a little around my mouth. Stayed steady on the body, but the mouth rash went away during the 10 days. The rash on my body got worse after I stopped my 10 day treatment of Refaximin, and now is all over my stomach, sides, back, neck. Intolerable itching
12. Because I have SIBO and dysbiosis, the doctor did not want me to take Steriods for this. She tried Quercenase.. helped a bit with the itching, but not much and rash is getting worse. I have also been sneezing up a storm all day, so the doctor thinks its related to an overproduction of histamines due to either inflammation acting on gut or overproduction of histamines in the mast cells . Tried the over the counter items, with no luck. She has now prescribed Cromolyn Sodium, which is supposed to suppress the histamine production of the mast cells. Been taking 200MG four times a day for 3 days now, and while it immediately relieves the itching somewhat, it comes back and the rash/hives remain and seem to be getting worse.
13. For some reason, the itching, hives, and rash get worse at night near bedtime and in the middle of the night. Assume this is related to whatever is causing the elevated cortisol at night, but I sneeze more at night, meaning something is driving my histamines/cortisol up.
Two major questions.
1. What might be causing it, and what other treatment would you recommend to help. Not sure steroids is the best due to my SIBO and the damage it may cause.
2. Please help point me in the right direction, of what might be the underlying cause of my insomnia, food intolerances, SIBO, CIRS, Rashes. What are we missing. What else should we be testing for… ideas, help!!!
Yes, there's no cross allergy
Welcome and thanks for your query.
I understand your concern.
Being allergic to Penicillin doesn't make you allergic to Rifaximin as they both belong to different groups of antibiotics.
Was the diagnosis of SIBO made on the basis of a Hydrogen / Methane breath test? If not it may be done and it is helpful at diagnosis and may also signify the severity of the problem. How high is your IgE? Anti IgE treatment may be helpful.